Reported Adverse Drug Reaction Cases
- Criteria for the clinical use of intravenous immunoglobulin in Australia. Australian Health Ministers' Conference. National Blood Authority. December 2007.
- Case Presentation: Intravenous immune globulin suspected association with transfusion-related acute lung injury. Canadian Adverse Reactions Newsletter Oct 2008; 18/4.
- Intravenous immune globulin: myocardial infarction and cerebrovascular and thrombotic adverse reactions. Canadian Adverse Reactions Newsletter Jan 2008; 18/1.
Severe adverse reactions with intravenous immunoglobulin
Intravenous immunoglobulin, normal (human) (IVIG) is a plasma derived product used to treat a variety of deficiencies and disorders with an immune (or presumed immune) aetiology. IVIG preparations, including Intragam P, Sandoglobulin, and Octagam, have been available since the 1980s. Use worldwide and in Australia has more than doubled over the last decade1, partly due to increasing use for "off-label" indications.
Nausea and vomiting are most commonly observed with IVIG, as are hypersensitivity reactions which may include anaphylaxis. Those with IgA deficiency have a higher risk of hypersensitivity to IVIG due to the presence of IgA antibodies. Less common but also serious reactions are aseptic meningitis, haemolysis and transfusion-related acute lung injury (one case has been reported in Australia and one in Canada2).
Recently, Health Canada highlighted an association between IVIG and thromboembolic events.3 They refer to reports of myocardial infarction or stroke during or shortly after the infusion. The pathogenesis of these events is not completely understood.3
To date we have received 356 reports of adverse reactions associated with IVIG: IVIG was the sole suspected agent in 319 (90%). 125 (35%) describe serious reactions, including 5 where the outcome was fatal due to: stroke/myocardial infarction, myocardial infarction, convulsions, hepatic and renal failure, and respiratory failure, respectively. In the fatal cases, patients generally had thrombogenic risk factors such as hypertension, obesity, increasing age, or past history of stroke.
Many of the reports describe symptoms which may be consistent with a hypersensitivity reaction. These include 71 reports of rash, urticaria and/or pruritus, 33 of which also describe oedema and/or respiratory disorder. An additional 14 reports describe 'anaphylaxis' or 'anaphylactoid reaction'.
We have also received substantial numbers of reports describing pyrexia (58), chills (41), haemolysis or anaemia (32), meningitis (20), neutropenia (12), hepatic disorders (11), and renal failure/impairment (8).
In some of the cases, the reactions, particularly those suggesting hypersensitivity, occurred during the IVIG infusion and improved with slowing or stopping the infusion.
Before and during the use of IVIG, assess if there are any pre-existing thrombogenic risk factors and monitor all patients closely during infusion. A slow infusion rate of IVIG should be considered for all patients with risk factors (as recommended in the PI).
Australian Adverse Drug Reactions Bulletin
Volume 28, Number 2, April 2009